Alert archive / North Dakota / Red Flag Warnings in 2008
Red Flag Warning 5, NWS Grand Forks, ND
NWS Grand Forks, ND issued this red flag warning at May 16, 2008, 4:12 AM CDT for 12 counties in North Dakota. It took effect at May 16, 2008, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 16, 2008, 4:12 AM CDT (09:12 UTC)
- In effect from
- May 16, 2008, 1:00 PM CDT
- Expired
- May 16, 2008, 9:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Grand Forks, ND
Counties Barnes County, ND, Benson County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Steele County, ND, Towner County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 92 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 9.2 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2982 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KFGF 160912 RFWFGF RED FLAG WARNING NATIONAL WEATHER SERVICE GRAND FORKS ND 412 AM CDT FRI MAY 16 2008 ...RED FLAG WARNING FROM 1 PM TO 9 PM CDT FOR STRONG WINDS AND LOW HUMIDITY OVER PARTS OF EASTERN NORTH DAKOTA... WESTERLY WINDS THIS MORNING WILL SHIFT TO THE NORTHWEST AND STRENGTHEN SO THAT GUSTY NORTHWESTERLY WINDS DEVELOP BY THIS AFTERNOON. THE GUSTY WINDS AND VERY DRY CONDITIONS WILL DEVELOP DANGEROUS FIRE WEATHER CONDITIONS FOR THIS AFTERNOON AND EVENING. NDZ006>008-014>016-024-026>029-038-054-161715- /O.NEW.KFGF.FW.W.0005.080516T1800Z-080517T0200Z/ TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY- NELSON-GRAND FORKS-GRIGGS-STEELE-BARNES-WESTERN WALSH COUNTY- 412 AM CDT FRI MAY 16 2008 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS EVENING FOR STRONG WINDS AND LOW HUMIDITIES OVER PARTS EASTERN NORTH DAKOTA... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS EVENING. THE RED FLAG WARNING IS IN EFFECT FOR THE DEVILS LAKE BASIN...THE NORTHEASTERN COUNTIES OF NORTH DAKOTA...AND BARNES COUNTY. .WESTERLY WINDS WILL INCREASE AND SHIFT TO THE NORTHWEST BY AFTERNOON. GUSTY NORTHWESTERLY WINDS OF 25 TO 35 MPH GUSTING TO 45 MPH WILL DEVELOP BY EARLY THIS AFTERNOON AND CONTINUE INTO THE EVENING. THE GUSTY WINDS...COMBINED WITH VERY DRY AIR OF 20 TO 25 PERCENT RELATIVE HUMIDITY...WILL CREATE DANGEROUS FIRE WEATHER CONDITIONS THIS AFTERNOON AND EARLY EVENING. CONDITIONS WILL IMPROVE LATE THIS EVENING ONCE RELATIVE HUMIDITIES RISE AND THE WINDS BEGIN TO RELAX. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ G2/DK
2 follow-up statements
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
000 WWUS83 KFGF 170214 RFWFGF RED FLAG WARNING NATIONAL WEATHER SERVICE GRAND FORKS ND 914 PM CDT FRI MAY 16 2008 ...RED FLAG WARNING ALLOWED TO EXPIRE AS WINDS DIMINISH AND RELATIVE HUMIDITY RECOVERS... NDZ006>008-014>016-024-026>029-038-054-171015- /O.EXP.KFGF.FW.W.0005.000000T0000Z-080517T0200Z/ /O.CON.KFGF.FW.A.0002.080517T1800Z-080518T0200Z/ TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY- NELSON-GRAND FORKS-GRIGGS-STEELE-BARNES-WESTERN WALSH COUNTY- 914 PM CDT FRI MAY 16 2008 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING... ...RED FLAG WARNING HAS EXPIRED... THE RED FLAG WARNING IS NO LONGER IN EFFECT. A FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING. .NORTHWEST WINDS WILL CONTINUE TO DIMINISH OVERNIGHT BECOMING LIGHT AFTER MIDNIGHT. RELATIVE HUMIDITY WILL ALSO RECOVER AS TEMPERATURES CONTINUE TO COOL. WINDS ARE EXPECTED TO INCREASE AGAIN SATURDAY AND WITH RELATIVE HUMIDITY APPROACHING 20 PERCENT CRITICAL FIRE CONDITIONS MAY AGAIN EXIST OVER EASTERN NORTH DAKOTA.| A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. $$ NDZ030-039-049-052-053-171015- /O.CON.KFGF.FW.A.0002.080517T1800Z-080518T0200Z/ TRAILL-CASS-RANSOM-SARGENT-RICHLAND- 914 PM CDT FRI MAY 16 2008 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING... A FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING. .NORTHWEST WINDS ARE EXPECTED TO AGAIN INCREASE BY AFTERNOON SATURDAY...RANGING FROM 20 TO 30 MPH WITH GUSTS TO AROUND 40 MPH. WHEN COMBINED WITH AFTERNOON HUMIDITIES IN THE 20 TO 25 PERCENT RANGE AND DRY FUELS...CRITICAL FIRE WEATHER CONDITIONS ARE AGAIN POSSIBLE. A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG WARNINGS. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this red flag warning went out at May 16, 3:22 AM CDT, 50 minutes earlier.
Area forecast discussion, May 16, 3:22 AM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
322 AM CDT FRI MAY 16 2008
.DISCUSSION...
PLENTY OF CHALLENGES FOR THIS PACKAGE...WITH THE MAIN CONCERNS
WIND SPEEDS TODAY AND CRITICAL FIRE WEATHER CONDITIONS...THEN
PRECIP CHANCES. MODELS ARE IN DECENT AGREEMENT...AND THEY ARE ALL TOO
MOIST IN THE BOUNDARY LAYER TODAY. THE GFS APPEARS TO HAVE A GOOD
HANDLE ON QPF AND WIND FIELDS...BUT THE NAM ISN/T FAR BEHIND. THIS
LENDS A FAIR AMOUNT OF CONFIDENCE TO THIS FORECAST AND AN OVERALL
MODEL BLEND.
FOR TODAY...A SHORTWAVE WILL MOVE FROM NEAR LAKE WINNIPEG INTO SW
ONTARIO. THIS WILL HELP A SFC BOUNDARY/COLD FRONT PASS THROUGH THE
REGION LATER THIS AFTERNOON. THERE WILL BE 35-45KT TO MIX AFTER
18Z THROUGHOUT THE FORECAST AREA...AND TEMPS SHOULD WARM NICELY
IN THE WARM SECTOR. THE COMBINATION OF A FULLY MIXED SOUNDING AND
COLD ADVECTION BEHIND THE BOUNDARY AND A PRESSURE RISE MAXIMUM WILL
HELP MIX NEARLY ALL THE WIND AVAILABLE ALOFT TO THE SFC. THEREFORE
...EXPECT WINDS TO GUST TO NEAR 45 MPH THIS AFTERNOON THROUGH 02Z
FOR ALL COUNTIES...AND WE WILL ISSUE A WIND ADVISORY FROM 18Z- 02Z
FOR ALL AREAS. THERE IS ACTUALLY MORE WIND TO MIX IN THE NORTHEAST
BY LAKE OF THE WOODS...AND WINDS WILL BE VERY STRONG ON THE BIG
LAKE. WE WILL HIGHLIGHT THIS IN THE HWO AND WEATHER STORY. TEMPS
SHOULD ALSO WARM ABOVE NORMAL WITH CONVECTIVE TEMPS AROUND 70.
THERE WILL BE SOME WEAK INSTABILITY ONCE AGAIN SIMILAR TO PAST
DAYS...SO SOME AFTERNOON THUNDERSTORMS ARE ONCE AGAIN POSSIBLE AND
WILL MAINTAIN MENTION...WITH THE BEST CHANCE IN THE NORTHEAST
CLOSER TO THE LOW CENTER.
FOR SAT-SUN...EXPECT DRY WEATHER WITH HIGH PRESSURE AND SLIGHTLY
COOLER THERMAL FIELDS THAN TODAY. TEMPS WILL COOL A BIT BELOW
NORMAL...WITH SUNDAY MORNING GETTING FAIRLY CHILLY WITH FROST A
POSSIBILITY WITH HIGH PRESSURE OVERHEAD. FOR NOW WENT MID 30S
NORTH TO AROUND 40 SOUTH...BUT WE/LL HAVE TO WATCH THIS FOR POTENTIAL
FROST HEADLINES.
FOR MON-THU...A VERY UNSETTLED WEATHER PATTERN IS EXPECTED. THE
LARGE SCALE PATTERN WILL TRANSITION FROM NW FLOW ALOFT...TO A
POTENTIAL TROUGH OVER THE CENTRAL CONUS. THIS WOULD PLACE THE AREA
IN A PRIME AREA FOR PERIODIC CHANCES FOR PRECIP. THE EXTENDED
MODELS ARE QUITE BULLISH IN THE POTENTIAL FOR SIGNIFICANT PRECIP
BY NEXT WED-THU AND THEREAFTER...WHICH WOULD BE NEEDED PRECIP FOR
ALL OF ND.
&&
.AVIATION...
VFR CONDITIONS EXPECTED THROUGH PERIOD...BUT NW WINDS THIS
AFTERNOON MAY GUST UP TO 35-40KT AT ALL SITES. THERE WILL BE THE
THREAT FOR AFTERNOON SHOWERS/TSTORMS AGAIN TODAY...ALTHOUGH
COVERAGE SHOULD BE FAIRLY LIMITED WITH LACK OF DEEPER MOISTURE.
&&
.FIRE WEATHER...
GUSTY NORTHWEST WINDS AND VERY DRY AIR WILL CREATE RED FLAG AND NEAR
RED FLAG CONDITIONS TODAY ACROSS EASTERN ND AND NORTHWEST MN.
THE MODELS SEEM TO BE OVERESTIMATING THE RHS WITH THE VERY DRY AIR
THAT WILL PUNCH INTO THE AREA BY THIS AFTERNOON. ONGOING DRY
CONDITIONS HAVE MUCH OF ND BACK TO HIGH ND RANGELAND FIRE
LEVELS FOR TODAY. CONSIDERING THE MINIMUM RHS OF 20 TO 25 PERCENT
YESTERDAY AND CONTINUED DRY CONDITIONS ACROSS THE AREA...THE RHS
TODAY SHOULD BE AT LEAST AS DRY AS YESTERDAY. SPC AGREES WITH THE
MODEL ERROR IN HUMIDITIES...AND PUT EASTERN NORTH DAKOTA UNDER
CRITICAL FIRE WEATHER CONDITIONS. THEREFORE...MUCH OF EASTERN ND
...EXCEPT FOR SE ND...WILL BE PLACED UNDER A RED FLAG WARNING FOR
THIS AFTERNOON AND EARLY EVENING.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS EVENING
FOR NDZ006>008-014>016-024-026>030-038-039-049-052>054.
RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS
EVENING FOR NDZ006>008-014>016-024-026>029-038-054.
MN...WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS EVENING
FOR MNZ001>009-013>017-022>024-027>032-040.
&&
DK/G2Hazardous weather outlook, May 15, 6:29 AM CDT, 21 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 629 AM CDT THU MAY 15 2008 MNZ001-004-005-007-008-NDZ006>008-014>016-024-026>030-038-054- 161130- WEST POLK-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-TOWNER- CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-WESTERN WALSH COUNTY- 629 AM CDT THU MAY 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE PERIODIC CHANCES FOR SHOWERS AND THUNDERSTORMS FRIDAY THROUGH WEDNESDAY IN NORTHEAST NORTH DAKOTA AND NORTHWEST MINNESOTA. AN ACTIVE WEATHER PATTERN IS EXPECTED INTO NEXT WEEK...COURTESY OF A STRONG JET STREAM THAT WILL RESIDE OVER THE NORTHERN PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MNZ002-003-006-009-013>017-022>024-027>032-040-NDZ039-049-052-053- 161130- NORMAN-CLAY-LAKE OF THE WOODS-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-CASS-RANSOM-SARGENT- RICHLAND- 629 AM CDT THU MAY 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON FROM SOUTHEAST NORTH DAKOTA INTO WEST CENTRAL MINNESOTA. THE STRONGEST CELLS MAY CONTAIN PEA SIZE HAIL...AS A SURFACE TROUGH MOVES THROUGH THE NORTHERN PLAINS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE PERIODIC CHANCES FOR SHOWERS AND THUNDERSTORMS FRIDAY THROUGH WEDNESDAY IN NORTHEAST NORTH DAKOTA AND NORTHWEST MINNESOTA. AN ACTIVE WEATHER PATTERN IS EXPECTED INTO NEXT WEEK...COURTESY OF A STRONG JET STREAM THAT WILL RESIDE OVER THE NORTHERN PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DK
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 4:19 AM CDT | Wind Advisory | FGF | Barnes, Benson, Cass, Cavalier, Eddy, Grand Forks and 11 more | 17 hr |
| May 16, 3:54 PM CDT | Fire Weather Watch | FGF | Barnes, Benson, Cass, Cavalier, Eddy, Grand Forks and 11 more | 12 hr |
Nearby
Red Flag Warnings in North Dakota, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.